Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Las Vegas, NV

March 15, 2023Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Mar 15, 2023, 3:51 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2023, 3:51 PM PDT (22:51 UTC)
Expired
Mar 15, 2023, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 68 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 4:12 PM PDTFLASH FLOOD1 Ssw Laughlin, NVFLOODING ON THE CASINO FLOOR OF TROPICANA CASINO IN LAUGHLIN.
Mar 15, 4:19 PM PDTFLASH FLOOD4 Nne Bullhead City, AZBULLHEAD CITY GOVERNMENT REPORTED SIGNIFICANT FLOODING ON HIGHWAY 95 AT 7TH STREET. AS OF 1751 ALL ROADS ARE OPEN.
Mar 15, 4:30 PM PDTFLASH FLOOD1 Nne Bullhead City, AZEMERGENCY MANAGER REPORTS MULTIPLE SWIFT WATER RESCUES.
Mar 15, 5:00 PM PDTFLASH FLOOD1 Sw Laughlin, NVFLOODING IN LAUGHLIN ALONG BRUCE WOODBURY DRIVE. AS OF 1820 WATER HAS RECEDED BUT A LOT OF DEBRIS IS LEFT ON THE ROADWAY.
Mar 15, 5:00 PM PDTFLASH FLOOD3 Wsw Laughlin, NVFLOODING ALONG NEEDLES HIGHWAY AND BRUCE WOODBURY DRIVE IN LAUGHLIN. AS OF 1800 WATER HAD RECEDED AND LEFT A LOT OF DEBRIS ON THE ROADWAY. TIME OF FLOODING ESTIMATED BY RADAR.
Mar 15, 5:14 PM PDTFLASH FLOODLaughlin, NVWATER FLOWING OVER BRUCE WOODBURY HEADING TOWARD CASINO DRIVE IN LAUGHLIN.
Mar 15, 6:20 PM PDTFLASH FLOODLaughlin, NVFLOODED ROADWAYS IN LAUGHLIN NEAR CASINO DRIVE.
Mar 15, 7:10 PM PDTFLASH FLOODLaughlin, NVFLOODED PARKING LOT AND PARKING GARAGE OF EDGEWATER CASINO IN LAUGHLIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WGUS55 KVEF 152251
FFWVEF
AZC015-NVC003-160045-
/O.NEW.KVEF.FF.W.0006.230315T2251Z-230316T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
351 PM PDT Wed Mar 15 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  Southeastern Clark County in southern Nevada...

* Until 545 PM MST /545 PM PDT/.

* At 351 PM MST /351 PM PDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across Laughlin and Bullhead City. Flash 
  flooding is already occurring.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Katherine Landing and Big Bend Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3514 11467 3523 11456 3521 11451 3513 11448
      3507 11455 3509 11466

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
895 
WGUS75 KVEF 152345
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
445 PM PDT Wed Mar 15 2023

AZC015-NVC003-160045-
/O.CON.KVEF.FF.W.0006.000000T0000Z-230316T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
445 PM MST Wed Mar 15 2023 /445 PM PDT Wed Mar 15 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST/545 PM 
PDT/ THIS AFTERNOON FOR SOUTHWESTERN MOHAVE AND SOUTHEASTERN CLARK 
COUNTIES...

At 445 PM MST /445 PM PDT/, Doppler radar indicated another 
thunderstorm moving into the Laughlin area. Flash flooding is 
already occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Katherine Landing and Big Bend Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3514 11467 3523 11456 3521 11451 3513 11448
      3507 11455 3509 11466

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
753 
WGUS55 KVEF 160035
FFWVEF
AZC015-NVC003-160215-
/O.EXT.KVEF.FF.W.0006.000000T0000Z-230316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
535 PM PDT Wed Mar 15 2023

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...
  Southeastern Clark County in southern Nevada...

* Until 715 PM MST /715 PM PDT/.

* At 535 PM MST /535 PM PDT/, Doppler radar indicated more rain 
  moving into the Laughlin Bullhead City area, where flash flooding 
  is already occurring.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Bullhead City, Laughlin, Katherine Landing and Big Bend Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3514 11467 3523 11456 3521 11451 3513 11448
      3507 11455 3509 11466

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
471 
WGUS75 KVEF 160223
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
723 PM PDT Wed Mar 15 2023

AZC015-NVC003-160233-
/O.EXP.KVEF.FF.W.0006.000000T0000Z-230316T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
723 PM MST Wed Mar 15 2023 /723 PM PDT Wed Mar 15 2023/

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN MOHAVE AND 
SOUTHEASTERN CLARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3514 11467 3523 11456 3521 11451 3513 11448
      3507 11455 3509 11466

$$

Planz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 1:29 PM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 15, 1:29 PM PDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
129 PM PDT Wed Mar 15 2023

.SYNOPSIS...Storms are expected through early tonight becomes,
with thunderstorms producing hail, gusty winds and heavy rain. Dry
weather will follow the rest of the week but additional Pacific
moisture will provide chances for unsettled weather late in the
weekend. &&

.SHORT TERM...Through Thursday night.

Any lingering showers and thunderstorms will diminish through the
first part of the night as instability decreases. Scattered
precipitation wont just shut off at sunset though like we sometimes
see in convective situations as mid to upper level forcing will
continue to hold together precipitation chances, mainly in Mohave
County. Expecting precipitation to wind down slowly through the
night, with highest rusk for impacts through about 11pm. Flooding
and small hail will be the main concerns through the early
overnight. By early Thursday morning, the shortwave will move east
and weak anticyclonic flow will move in behind it. With it, drier
mid level air is also expected. This all will bring precipitation to
an end.

Thursday will be a quiet weather day. Precipitation is not expected
other than a very low chance for isolated showers in eastern Mohave
County in the afternoon due to upslope flow and residual weak low
level moisture. Temperatures will cool off about 5 degrees compared
to today as cooler air filters in behind the exiting system, which
will put most locations about 8-10 degrees below normal for this
time of the year. Northerly breezes are expected tonight and
Thursday morning before winds diminish Thursday afternoon with the
slacking pressure gradient, however impacts will be limited as gusts
of 25 to 35 MPH will be short lived.

.LONG TERM...Friday through Tuesday.

A more zonal pattern sets up as we head into the weekend. During
this time, ensemble guidance depicts several subtle shortwaves
passing through, with anomalous moisture (up to 150% of normal) in
tow. This may be enough to produce light precipitation, mostly tied
to upslope flow given the marginal forcing. The latest NBM give the
area less than a 20% chance of precipitation Friday night as the
first wave moves through. PoPs increase again Sunday afternoon, with
the NBM giving Lincoln and Mohave Counties, as well as the Sierra
and Spring Mountains, a 30-60% of precipitation. Snow levels for
both these possible events are forecast to be between 5500-6500'.
Other than the precipitation chances, the weekend looks rather
pleasant with temperatures a few degrees below normal and light
winds.

Early next week, PoPs become more widespread as another potential
atmospheric river looms in the Pacific. The exact timing, location,
and trajectory of this AR is still uncertain, as the GEFS favors
landfall in central/southern California while landfall in the Euro
ensemble is along the US-Mexico border. Despite details being rather
fuzzy, confidence is quite high in cool and wet conditions
continuing through next week. The CPC 6-10 day outlook gives our CWA
a 70+% probability of above-normal precipitation. It's the winter
that just won't quit.
&&

.AVIATION...For Harry Reid...Scattered showers and isolated
thunderstorms will develop this afternoon, with the greatest chances
over the mountains. The best chances for storms near the terminal
should be between 00Z and 04Z, and any storm could drop ceilings to
3000 to 4000 feet and bring erratic, gusty winds and small hail.
South to southwest winds are expected through the day, occasionally
gusting as high as 25 knots, before shifting to the northwest
tonight. Northerly winds gusting 15 to 20 knots are expected
Thursday, especially in the morning, with quiet weather likely on
Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and isolated thunderstorms are
expected this afternoon and evening, primarily southeast of a line
from Rachel to Independence to Barstow. The main threats with
thunderstorms will be erratic, gusty winds, small hail, and low
ceilings with terrain obscuration. Dry weather and breezy northerly
winds are expected Thursday, with the strongest gusts of around 30
knots in the Colorado River Valley. Quieter weather is expected
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Woods
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Mar 15, 11:38 AM PDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1138 AM PDT WED MAR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       5 NW MT. CHARLESTON     36.32N 115.70W
03/14/2023  E17.0 INCH       CLARK              NV   MESONET

            SNOWFALL WAS ESTIMATED BY THE BRISTLECONE
            TRAIL SNOTEL. SNOW BEGAN 3/14 0700 AND ENDED
            3/15 0700.

0926 AM     FLASH FLOOD      2 ESE RED ROCK CANYON   36.13N 115.43W
03/15/2023                   CLARK              NV   DEPT OF HIGHWAYS

            FLOODING CLOSED BOTH DIRECTIONS OF HIGHWAY
            159.

0500 PM     HEAVY SNOW       ASPENDELL               37.24N 118.60W
03/14/2023  M12.0 INCH       INYO               CA   TRAINED SPOTTER

            SNOW BEGAN 3/14 0800 AND ENDED 3/15 0200.

1014 AM     FLOOD            1 NE COLORADO CITY      37.00N 112.98W
03/15/2023                   MOHAVE             AZ   LAW ENFORCEMENT

            HILDALE STREET, CENTRAL STREET, AND ACADEMY
            AVENUE WERE CLOSED DUE TO RISES ON SHORT
            CREEK.

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:28 AM PDTFlood WatchVEFClark, Lincoln40 hr
Mar 15, 4:48 AM PDTAreal Flood WarningVEFLincoln60 hr
Mar 15, 3:35 PM PDTAreal Flood AdvisoryVEFClark16 min
Mar 15, 4:16 PM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Mar 15, 8:25 AM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Mar 15, 9:32 AM PDTAreal Flood WarningVEFMohave16 hr
Mar 15, 11:13 AM PDTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Mar 15, 1:22 PM PDTAreal Flood WarningVEFMohave22 hr
Mar 15, 3:38 PM PDTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Mar 15, 4:14 PM PDTSevere Thunderstorm WarningVEFMohave46 min
Mar 15, 4:51 PM PDTSevere Thunderstorm WarningVEFMohave39 min

Nearby

Flash Flood Warnings in Nevada, 2023Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.